Skip to main content
Log in

On positive multi-lump bound states of nonlinear Schrödinger equations under multiple well potential

  • Published:
Communications in Mathematical Physics Aims and scope Submit manuscript


In this paper, we first construct multi-lump (nonlinear) bound states of the nonlinear Schrödinger equation

for sufficiently small ℏ>0, in which sense we call them “semiclassical bound states.” We assume that 1≦p<∞ forn=1,2 and 1≦p<1+4/(n−2) forn≧3, and thatV is in the class(V) a in the sense of Kato for somea. For any finite collection {x 1,...,x N} of nondegenerate critical points ofV, we construct a solution of the forme −iEt/ℏv(x) forE<a, wherev is real and it is a small perturbation of a sum of one-lump solutions concentrated nearx 1,...,x N respectively. The concentration gets stronger as ℏ→0. And we also prove these solutions are positive, and unstable with respect to perturbations of initial conditions for possibly smaller ℏ>0. Indeed, for each such collection of critical points we construct 2N−1 distinct unstable bound states which may have nodes in general, and the above positive bound state is just one of them.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  • [FW.a] Floer, A., Weinstein, A.: Nonspreading wave packets for the cubic Schrödinger equations with a bounded potential. J. Funct. Anal.69, 397–408 (1986)

    Google Scholar 

  • [GlJa] Gilmm, J., Jaffe, A.: Quantum physics. Berlin, Heidelberg, New York: Springer 1981

    Google Scholar 

  • [Gr] Grillakis, M.: Linearized instability for nonlinear Schrödinger and Klein-Gordon equations. Commun. Pure Appl. Math.41, 747–774 (1988)

    Google Scholar 

  • [GrSS] Grillakis, M., Shatah, J., Strauss, W.: Stability theory of solitary waves in the presence of symmetry, I. J. Funct. Anal.74, 160–197 (1987)

    Google Scholar 

  • [JaT] Jaffe, A., Taubes, C. H.: Vortices and Monopoles, Boston: Birkhäuser 1980

    Google Scholar 

  • [Jo] Jones, C.: Instability of standing waves for nonlinear Schrödinger type equations. Ergodic Theory and Dynamical Systems8, 119–138 (1988)

    Google Scholar 

  • [K] Kato, K.: Remarks on holomorphic families of Schrödinger and Dirac operators. In: Differential Equations. Knowles, I., Lewis, R. (eds.) pp. 341–352. Amsterdam: North Holland 1984

    Google Scholar 

  • [Kw] Kwong, M. K.: Uniqueness of positive solutions of Δuu+u p=0 in ℝn. Arch. Rational Mech. Anal.105, 243–266 (1989)

    Google Scholar 

  • [O1] Oh, Y.-G.: Existence of semi-classical bound states of nonlinear Schrödinger equations with potentials of the class(V) a. Commun. Partial Diff. Eq.13, 1499–1519 (1988)

    Google Scholar 

  • [O2] —: Correction to “Existence of semiclassical bound states of nonlinear Schrödinger equations with potentials of the class(V) a”. Commun. Partial Diff. Eq.14, 833–834 (1989)

    Google Scholar 

  • [O3] —: Stability of semi-classical bound states of nonlinear Schrödinger equations with potentials. Commun. Math. Phys.121, 11–33 (1989)

    Google Scholar 

  • [ReS] Reed, M., Simon, B.: Methods of modern mathematical physics II, IV. New York: Academic Press 1978

    Google Scholar 

  • [RW.m] Rose, H., Weinstein, M.: On the bound states of the nonlinear Schrödinger equation with a linear potential. Physica D.30, 207–218 (1988)

    Google Scholar 

  • [T] Taubes, C. H.: The existence of multi-monopole solutions to the non-abelian Yang-Mills-Higgs equations for arbitrary simple gauge groups. Commun. Math. Phys.80, 343–367 (1981)

    Google Scholar 

  • [W.a] Weinstein, A.: Nonlinear stabilization of quasimodes. Proc. A.M.S. Symposium on Geometry of the Laplacian, Hawaii, 1979, AMS Colloq. Publ.36, 301–318 (1980)

    Google Scholar 

  • [W.m] Weinstein, M.: Modulational stability of ground states of nonlinear Schrödinger equations. SIAM J. Math. Anal.16, 567–576 (1985)

    Google Scholar 

Download references

Author information

Authors and Affiliations


Additional information

Communicated by B. Simon

Rights and permissions

Reprints and permissions

About this article

Cite this article

Oh, YG. On positive multi-lump bound states of nonlinear Schrödinger equations under multiple well potential. Commun.Math. Phys. 131, 223–253 (1990).

Download citation

  • Received:

  • Revised:

  • Issue Date:

  • DOI: